Limits...
Improvement in erythropoieis-stimulating agent-induced pure red-cell aplasia by introduction of darbepoetin-α when the anti-erythropoietin antibody titer declines spontaneously.

Lee H, Yang J, Kim H, Kwon JW, Oh KH, Joo KW, Kim YS, Ahn C, Han JS, Kim S - J. Korean Med. Sci. (2010)

Bottom Line: Anti-erythropoietin antibodies usually cross-react with all kinds of recombinant erythropoietins; therefore, erythropoiesis-stimulating agent (ESA)-induced pure red-cell aplasia (PRCA) is not rescued by different ESAs.Interestingly, anti-erythropoietin antibodies were still detectable, although their concentration was too low for titration.In conclusion, darbepoetin-α can improve ESA-induced PRCA when the anti-erythropoietin antibody titer declines and its neutralizing capacity is lost.

View Article: PubMed Central - PubMed

Affiliation: Divison of Nephrology, Department of Internal Medicine, Seoul National University Hospital, Seoul, Korea.

ABSTRACT
Anti-erythropoietin antibodies usually cross-react with all kinds of recombinant erythropoietins; therefore, erythropoiesis-stimulating agent (ESA)-induced pure red-cell aplasia (PRCA) is not rescued by different ESAs. Here, we present a case of ESA-induced PRCA in a 36-yr-old woman with chronic kidney disease, whose anemic condition improved following reintroduction of darbepoetin-α. The patient developed progressive, severe anemia after the use of erythropoietin-α. As the anemia did not improve after the administration of either other erythropoietin-α products or erythropoietin-β, all ESAs were discontinued. Oxymetholone therapy failed to improve the transfusion-dependent anemia and a rechallenge with ESAs continuously failed to obtain a sustained response. However, her anemia improved following reintroduction of darbepoetin-α at 3 yr after the initial diagnosis. Interestingly, anti-erythropoietin antibodies were still detectable, although their concentration was too low for titration. In conclusion, darbepoetin-α can improve ESA-induced PRCA when the anti-erythropoietin antibody titer declines and its neutralizing capacity is lost.

Show MeSH

Related in: MedlinePlus

Clinical course of the patient by time. The gray line is a schematic representation of the patient's hemoglobin (Hb) levels (conversion factor from g/dL to g/L, ×10) from June 2000 to April 2009. One red triangle means transfusion of two units of packed red blood cells. Hemodialysis (HD) was initiated in January 2002. Oxymetholone therapy was given from June 2003 to July 2003. The double-headed arrows below the graph indicate the durations of erythropoiesis-stimulating agent use, represented by the following colors: green arrow, Epokine; blue arrows, Espogen; violet arrows, Recormon; yellow arrows, Aranesp.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2967010&req=5

Figure 2: Clinical course of the patient by time. The gray line is a schematic representation of the patient's hemoglobin (Hb) levels (conversion factor from g/dL to g/L, ×10) from June 2000 to April 2009. One red triangle means transfusion of two units of packed red blood cells. Hemodialysis (HD) was initiated in January 2002. Oxymetholone therapy was given from June 2003 to July 2003. The double-headed arrows below the graph indicate the durations of erythropoiesis-stimulating agent use, represented by the following colors: green arrow, Epokine; blue arrows, Espogen; violet arrows, Recormon; yellow arrows, Aranesp.

Mentions: In July 2007, anti-EPO antibodies were still detectable by radioimmunoprecipitation testing, but the concentration was too low for titration. Similarly, biosensor immunoassay (Biacore 3000; GE Healthcare Life-science Corp., UK) detected antibodies against both EPO-α and darbepoetin-α, but their titers were below the quantifiable levels of 80 ng/mL and 100 ng/mL, respectively. The neutralizing capacity was not detected in an in vitro bioassay. Until now, the patient is on subcutaneous darbepoetin-α treatment and the Hb level is maintained at around 9-11 g/dL (Fig. 2).


Improvement in erythropoieis-stimulating agent-induced pure red-cell aplasia by introduction of darbepoetin-α when the anti-erythropoietin antibody titer declines spontaneously.

Lee H, Yang J, Kim H, Kwon JW, Oh KH, Joo KW, Kim YS, Ahn C, Han JS, Kim S - J. Korean Med. Sci. (2010)

Clinical course of the patient by time. The gray line is a schematic representation of the patient's hemoglobin (Hb) levels (conversion factor from g/dL to g/L, ×10) from June 2000 to April 2009. One red triangle means transfusion of two units of packed red blood cells. Hemodialysis (HD) was initiated in January 2002. Oxymetholone therapy was given from June 2003 to July 2003. The double-headed arrows below the graph indicate the durations of erythropoiesis-stimulating agent use, represented by the following colors: green arrow, Epokine; blue arrows, Espogen; violet arrows, Recormon; yellow arrows, Aranesp.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2967010&req=5

Figure 2: Clinical course of the patient by time. The gray line is a schematic representation of the patient's hemoglobin (Hb) levels (conversion factor from g/dL to g/L, ×10) from June 2000 to April 2009. One red triangle means transfusion of two units of packed red blood cells. Hemodialysis (HD) was initiated in January 2002. Oxymetholone therapy was given from June 2003 to July 2003. The double-headed arrows below the graph indicate the durations of erythropoiesis-stimulating agent use, represented by the following colors: green arrow, Epokine; blue arrows, Espogen; violet arrows, Recormon; yellow arrows, Aranesp.
Mentions: In July 2007, anti-EPO antibodies were still detectable by radioimmunoprecipitation testing, but the concentration was too low for titration. Similarly, biosensor immunoassay (Biacore 3000; GE Healthcare Life-science Corp., UK) detected antibodies against both EPO-α and darbepoetin-α, but their titers were below the quantifiable levels of 80 ng/mL and 100 ng/mL, respectively. The neutralizing capacity was not detected in an in vitro bioassay. Until now, the patient is on subcutaneous darbepoetin-α treatment and the Hb level is maintained at around 9-11 g/dL (Fig. 2).

Bottom Line: Anti-erythropoietin antibodies usually cross-react with all kinds of recombinant erythropoietins; therefore, erythropoiesis-stimulating agent (ESA)-induced pure red-cell aplasia (PRCA) is not rescued by different ESAs.Interestingly, anti-erythropoietin antibodies were still detectable, although their concentration was too low for titration.In conclusion, darbepoetin-α can improve ESA-induced PRCA when the anti-erythropoietin antibody titer declines and its neutralizing capacity is lost.

View Article: PubMed Central - PubMed

Affiliation: Divison of Nephrology, Department of Internal Medicine, Seoul National University Hospital, Seoul, Korea.

ABSTRACT
Anti-erythropoietin antibodies usually cross-react with all kinds of recombinant erythropoietins; therefore, erythropoiesis-stimulating agent (ESA)-induced pure red-cell aplasia (PRCA) is not rescued by different ESAs. Here, we present a case of ESA-induced PRCA in a 36-yr-old woman with chronic kidney disease, whose anemic condition improved following reintroduction of darbepoetin-α. The patient developed progressive, severe anemia after the use of erythropoietin-α. As the anemia did not improve after the administration of either other erythropoietin-α products or erythropoietin-β, all ESAs were discontinued. Oxymetholone therapy failed to improve the transfusion-dependent anemia and a rechallenge with ESAs continuously failed to obtain a sustained response. However, her anemia improved following reintroduction of darbepoetin-α at 3 yr after the initial diagnosis. Interestingly, anti-erythropoietin antibodies were still detectable, although their concentration was too low for titration. In conclusion, darbepoetin-α can improve ESA-induced PRCA when the anti-erythropoietin antibody titer declines and its neutralizing capacity is lost.

Show MeSH
Related in: MedlinePlus